Epi-Pen Auto-Injector Errors May Cause Harm During Emergencies

An EpiPen, used to treat anaphylactic shock. (Anda Chu/Bay Area News Group/TNS via Getty Images)
Share this:

In a March 24, 2020 bulletin to healthcare professionals, the Food & Drug Administration (FDA) alerted patients, care providers and healthcare professionals that both EpiPen 0.3mg (adult) and Epi-Pen 0.15 mg (pediatric) auto-injectors and the authorized generic versions may potentially have delayed injection or be prevented from properly injecting due to:

  1. Device failure from spontaneous activation caused by using sideways force to remove the blue safety release
  2. Device failure from inadvertent or spontaneous activation due to a raised blue safety release
  3. Difficulty removing the device from the carrier tube
  4. User errors

According to the letter, the device may activate prematurely if the blue safety release is removed using a sideways force. For example, a user may try to hold a device with only one hand and try to remove the blue safety release with their thumb in a sideways force. Prior to use, the blue safety release should be removed by pulling straight up with one hand and holding the device with the other hand.



A very limited number of EpiPen devices also may have a blue safety release that is slightly raised. If the blue safety release is raised, the device may activate prematurely, which could potentially delay or prevent emergency treatment when needed.

It was also noted that in some instances the auto-injector may not slide out of their carrier tube easily, or potentially at all, due to a slight deformation on the rim of the carrier tube. The carrier tube is the immediate package in which the auto-injector is contained. In some cases, the patient or caregiver may not be able to quickly remove the auto-injector from the carrier tube.

The letter also describes specific user errors that can delay or prevent the administration of the intended dose of epinephrine. For example:

  • The device will not activate if the blue safety release is in place
  • Ensure the needle end (orange end of the device) is in contact with the outer thigh (upper leg) prior to and during activation. The EpiPen device should be administered by swinging and pushing firmly against the outer thigh until it “clicks.” This signals that the injection has started.
  • Ensure the device is held in place for a minimum of three seconds following activation.

It is highly recommended that healthcare providers and patients (and caregivers) review the proper administration technique periodically and use the training device(without medication) to ensure proper delivery technique. For patients carrying the Epi-pen for use while receiving allergen immunotherapy, it is recommended that they review this with the provider at the time of their injections to ensure proper utilization in the event of anaphylaxis.

Patients should contact Mylan Customer Relations at 800-796-9526 if they find an issue with their auto-injector and to obtain a replacement at no additional cost.

Pharmacists should inspect the products before dispensing them to patients to ensure quick access to the auto-injector and should not dispense any product which does not easily slide out of its carrier tube or has a raised blue safety release.

As stated on the product label, consumers should always seek evaluation in the Emergency Department by calling 9-1-1 immediately following administration eve if symptoms disappear.

Patients and their healthcare providers should check the expiration date on each visit. As a reminder, Epi-Pen auto-injectors and the approved generic equivalent should be stored in the carrier tube provided at a temperature of 68-77 degrees Fahrenheit and should not be stored in the glove box of a vehicle. The auto-injector should not be exposed to extreme heat or cold and should be protected from light.

FDA is aware of adverse event reports associated with EpiPen products. FDA asks health care professionals and consumers to report any adverse reactions or quality problems to the FDA’s MedWatch program:

Share this: